Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Louisville, KY

May 14, 2005Mercer County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 14, 2005, 4:10 PM EDT for Mercer County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 4:10 PM EDT (20:10 UTC)
Expired
May 14, 2005, 4:45 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Mercer County, KY

The radar

The Louisville radar (KLVX), 92 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 142011
SVRLMK
KYC167-142045-
/O.NEW.KLMK.SV.W.0052.050514T2010Z-050514T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 445 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS   
  IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED FROM 13 MILES      
  NORTHWEST OF HARRODSBURG TO 16 MILES WEST OF HARRODSBURG...OR      
  ALONG A LINE FROM 35 MILES WEST OF LEXINGTON TO 43 MILES SOUTHWEST 
  OF LEXINGTON...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HARRODSBURG BY 430 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3791 8500 3769 8503 3772 8480 3783 8474

$$

13
2 follow-up statements
000 
WWUS53 KLMK 142027
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
426 PM EDT SAT MAY 14 2005

KYC167-142045-
/O.CON.KLMK.SV.W.0052.000000T0000Z-050514T2045Z/
MERCER KY-
426 PM EDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR 
MERCER COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE FROM TARRAPIN 
TO SHAKERTOWN TO ROSE HILL...OR FROM 27 MILES SOUTHWEST OF LEXINGTON 
TO 33 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3791 8500 3769 8503 3772 8480 3783 8474

$$

13
000 
WWUS53 KLMK 142045
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT SAT MAY 14 2005

KYC167-142055-
/O.EXP.KLMK.SV.W.0052.000000T0000Z-050514T2045Z/
MERCER KY-
445 PM EDT SAT MAY 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY EXPIRES AT 445 
PM EDT...

THE LINE OF SEVERE STORMS THAT PROMPTED THE WARNING HAS MOVED EAST 
OUT OF MERCER COUNTY.

TREES WERE BLOWN DOWN TWO MILES WEST OF HARRODSBURG AT 434 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.

LAT...LON 3791 8500 3769 8503 3772 8480 3783 8474

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:55 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 14, 2:55 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SAT MAY 14 2005

.SHORT TERM...TNGT THRU TUE

THE EARLIER WATCH ISSUANCE BASED ON THE STORMS NOW EAST OF OUR CWA
MAY WORK OUT FOR LATER THIS AFTN WITH NEW CNVCTN FIRING ALONG AND
JUST AHEAD OF THE CDFNT FROM JUST WEST OF LOU TO JUST WEST OF BWG.
GREATEST AMS DESTABILIZATION STILL ACROSS SCNTRL FA ATTM WITH CAPES
OF 1000 TO 2000J/KG. SVR THREAT SHUD BE OVER ACROSS OUR ERN/SRN
COUNTIES BY LATE AFTN/EARLY EVE AS CDFNT AND UPR LVL IMPLSE PASS
THRU. SECONDARY SFC TROF AHEAD OF DEEPER UPR LVL TROF MOVG SEWD FROM
MID/UPR MSP VLY TO BE ACCOMPANIED JUST BY CLDS LATE TNGT AS DEEP
LAYERED MSTR MOVES OUT AHD OF IT. THIS EVIDENT ON WATER VAPOR
IMAGERY ATTM. UPR LVL TROF AXIS TO SWING THRU SUN WITH A GRADUAL
RELAXING OF NW FLO THRU TUE WITH RIDGE JUST UPSTREAM. SFC HI PRES TO
SETTLE OVER OH VLY BY MON WITH AXIS STILL EXTENDING INTO KY TUE...
RESULTING IN FAIR SKIES AND BELOW NORMAL TEMPS SUN AND
MON...MODERATING TO NEAR NORMAL BY TUE.

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...

HIGH PRESSURE WILL BE MOVING TO THE EAST TUESDAY NIGHT WITH WARM
FRONT PUSHING EAST ACROSS THE AREA ON WEDNESDAY.

RUN TO RUN MODEL VARIATIONS CONTINUE WITH THIS PATTERN WITH THE GFS
AND GFS ENSEMBLE HAVING THE MOST RUN TO RUN CONSISTENCY. WILL LEAN
MORE TOWARD GFS THIS FORECAST DUE TO ITS BETTER CONSISTENCY.

NORTHERN PART OF FA AREA IS ON THE SOUTHERN FRINGE OF SHOWERS WITH
THE WARM FRONT. FOR NOW WILL KEEP SHOWERS OUT OF FORECAST.  BEST
CHANCE OF SHOWERS WILL COME LATE WEDNESDAY NIGHT AND THURSDAY AS THE
COLD FRONT PUSHES THROUGH. THE REDEVELOPMENT OF SHOWERS BEHIND THE
SYSTEM ON FRIDAY AND SATURDAY IS QUESTIONABLE ATTM AND WITH LOW
PROBABILITIES AND UNCERTAINTY IN MODELS WILL LEAVE MENTION OF
SHOWERS OUT FOR NOW.

WILL STAY CLOSER TO GFS ENSEMBLE MOS TEMPERATURES FOR MAXES AND
MINS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

KIRKPATRICK/MBS
Hazardous weather outlook, May 14, 11:30 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SAT MAY 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1130 AM EDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND EVENING.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON WITH THE GREATEST POTENTIAL FOR SEVERE STORMS WITH
DAMAGING WINDS ALONG AND EAST OF A LINE FROM FRANKFORT TO BOWLING
GREEN. THIS WOULD INCLUDE ALL OF EAST CENTRAL AND MOST OF SOUTH
CENTRAL KENTUCKY. STORMS WILL PRODUCE PERIODS OF HEAVY RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS
A FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING FOR
SEVERE WEATHER.

DK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:12 PM EDTSevere Thunderstorm WarningLMKBarren34 min
May 14, 3:41 PM EDTSevere Thunderstorm WarningLMKNelson, Washington34 min
May 14, 4:36 PM EDTSevere Thunderstorm WarningLMKGarrard, Jessamine, Woodford24 min
May 14, 4:55 PM EDTSevere Thunderstorm WarningLMKFayette, Madison35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.